North Carolina, 2012

Hail in North Carolina, July 9, 2012

July 9, 2012 · NWS AKQ · 2 events in 1 county or zone

Isolated severe thunderstorm along a frontal boundary produced large hail across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm along a frontal boundary produced large hail across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 9, 2:51 PM EST, 34 minutes earlier.

Area forecast discussion, Jul 9, 2:51 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
351 PM EDT MON JUL 9 2012

.SYNOPSIS...
A WEAK...SLOW MOVING COLD FRONT WILL DROP SOUTH THROUGH THE
MID ATLANTIC THIS AFTERNOON...BEFORE STALLING OVER NORTH CAROLINA
THROUGH WEDNESDAY. THE STALLED FRONT WILL BRING A PERIOD OF
UNSETTLED CONDITIONS FOR MUCH OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
COLD FRONT HAS PUSHED TO NEAR THE VA/NC BORDER LATE THIS
MORNING...AND WILL SINK FARTHER S INTO NC THIS AFTN. ATMOS REMAINS
VRY MOIST AND WEAK S/W ENERGY ASSOC WTIH A MID-LVL TROF AMPLIFYING
SLGTLY ALNG THE ERN SEABOARD WILL LEAD TO SCTD SHOWERS AND TSTMS
THIS AFTN INTO THIS EVENG. BELIEVE MOST OF THE ACTIVITY WILL BE
FOCUSED MAINLY ALNG AND S OF A FVX TO RIC TO MFV LINE. SPC HAS
THE ENTIRE FA IN A SLGT RISK FOR SVR WX TDY. ALTHO LO/MID LVL
LAPSE RATES WILL BE WEAKER TDY THAN YESTERDAY...SHEAR IS GREATER
TDY (35-40 KT FM 0-6 KM). HEAVY RAIN WILL BE POSSIBLE W/ ANY
STORMS...AS PWAT IS AROUND 2". NOT AS HOT THIS AFTN...WITH HIGHS
RANGING FROM THE MID TO UPR 80S OVR NRN AREAS TO THE LWR TO MID
90S OVR SRN AREAS. SHOWERS AND TSTMS CONTINUE INTO THE OVRNGT HRS
AS MID-LVL MOIST INCREASES. TEMPS ONLY DROP INTO THE LWR TO MID
70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
LOW AMPLITUDE UPR-LVL TROF PERSISTS OVER THE FAR EASTERN CONUS TUE
AND WED LEADING TO CONTINUED UNSETTLED CONDITIONS. LOCAL AREA SET
UP IN THE RRQ OF 40-60 KT UPPER JET...WITH MOIST SW FLOW KEEPING
VERTICAL COLUMN RELATIVELY SATURATED IN THE LOW AND MID LVLS. AT
THE SFC...THE WEAKENING BOUNDARY WILL HAVE WASHED OUT AND BECOME
LITTLE MORE THAN A BAGGY WEAK PRESSURE TROUGH. EXACT LOCATION OF
THIS BOUNDARY WILL BE CRITICAL IN ORIENTING AREA OF HIGHEST RAIN
CHCS...AS A SERIES OF WEAK DISTURBANCES ARE EXPECTED TO RIDE THE
NORTHERN PERIPHERY OF THE BOUNDARY/TROUGH. THIS WILL PROMOTE THE
DEVELOPMENT OF PERIODIC AND MAINLY DIURNALLY DRIVEN SCT
SHRAS/TSTMS. FOR NOW...BEST CHANCES FOR RAIN APPEAR TO BE OVER
SOUTHERN AREAS.

FOR TEMPS...RESPITE FROM HEAT OF THE PAST WEEK CONTINUES. MODELS AND
LOCAL THICKNESS TOOL IN GENERAL AGREEMENT IN PROJECTING MAXIMA RIGHT
AROUND 1 S.D. BELOW NORMAL (LOW TO MID 80S). EARLY MORNING LOWS IN
THE UPR 60S TO LWR 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A PERIOD OF COOLER WEATHER...MORE CLOUDS AND EVEN CHANCES FOR
SHOWERS AND SOME STORMS CONTINUES INTO MEDIUM RANGE PERIOD FOR THE
END OR THE WORK WEEK. MODELS CONTINUE TO DEPICT THE PRESENCE OF A
WEAK MID AND UPPER LEVEL TROUGH EXTENDING SSW INTO THE TN AND
LOWER MS VALLEY. THE GFS AND ECMWF DIFFER SOMEWHAT ON THE BUILDING
IN OF THE RIDGE FROM THE SOUTHEAST LATE FRIDAY. THE EMWF BRINGS
THE RIDGE OR BERMUDA HIGH IN FASTER SHUNTING THE BEST POPS TO THE
WEST WHERE THE GFS IS SLOWER BUILDING THE RIDGE IN ALLOWING A
WEAK DISTURBANCE IN THE SW FLOW TO DEVELOP WIDESPREAD SHOWERS AND
STORMS. WILL SPLIT THE DIFFERENCE FOR NOW AND KEEP SCATTERED
SHOWERS AND STORMS IN THE FORECAST FRIDAY MAINLY IN THE AFTERNOON
AND EVENING WITH MOSTLY CLOUDY SKIES. THE BERMUDA HIGH BUILDS IN
MORE ON SATURDAY AND HAVE LOWERED POPS TO A SLIGHT CHANCE/LOW
CHANCE SATURDAY AFTERNOON. HIGHS FRIDAY IN THE MID 80S AND WARMER ON
SATURDAY IN THE UPPER 80S TO AROUND 90. LOWS WILL BE IN THE UPPER
60S TO LOWER 70S.

BERMUDA HIGH PRESSURE BUILDS LATE SATURDAY THROUGH SUNDAY ALLOWING
FOR A WARMUP INTO THE LOWER 90S FOR SUNDAY. THIS WILL SET UP A
MORE TYPICAL SUMMERTIME PATTERN AND GIVEN THE SOUTHERLY FLOW
HUMIDITY WILL REMAIN HIGH THOUGH TEMPERATURES WILL NOT BE HOT
ENOUGH TO SUPPORT HIGH HEAT INDEX VALUES. WILL CARRY ONLY A
SLIGHT CHANCE FOR A DIURNAL/AFTN- EVENING WIDELY SCATTERED STORM
SUNDAY (20% POPS) EAST OF I-95. LOW TEMPS THROUGH THE LONG RANGE
PERIOD WILL BE CLOSE TO AVG...MAINLY IN THE MID- UPR 60S TO LWR
70S. THE BERMUDA HIGH STARTS TO SHIFT WAST AS ANOTHER UPPER
TROUGH DIGS SOUTH TOWARDS THE MID ATLANTIC MONDAY. THIS COULD
BRING SOME MORE UNSETTLED WEATHER EARLY NEXT WEEK.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG VARIOUS
BOUNDARIES THIS AFTERNOON. DIFFICULT TO PLACE THE EXACT DEVELOPMENT.
FOR NOW THINK BEST CHANCES WILL BE AT PHF ORF AND ECG TERMINALS.
THERE IS ALSO A TSTM NEAR SBY WHICH WILL PASS BY DURING THE
AFTERNOON. OTHERWISE VFR CONDITIONS WILL EXIST THROUGH THE EVENING.
WILL ALSO HAVE SOME LOWER VSBY TONIGHT WITH PLENTY OF MOISTURE IN
THE AIR. EXPECT SOME MVFR VSBY TONIGHT. ON TUESDAY WILL AGAIN HAVE A
CHANCE OF AFTERNOON TSTMS WHICH COULD PRODUCE BRIEF IFR CONDITIONS.
CONTINUING CHANCE OF MAINLY AFTERNOON AND EVENING TSTMS THROUGH THE
WEEK WHICH COULD CAUSE BRIEF IFR CONDITIONS IN TSTMS.

&&

.MARINE...
WINDS GUSTING TO 15 KT OVER THE SOUTHERN BAY AND COASTAL WATERS
HAVE DECREASED LATE THIS AFTERNOON TO AROUND 10KT OR LESS. SEAS
NEAR THE MOUTH OF THE BAY BUILT TO 2 TO 3 FEET...BUT WILL BE
DECREASING BACK TO A SOLID 2 FEET THIS EVENING. THE SURFACE FRONT
REMAINS TO OUR SOUTH OVER EASTERN NC WITH EASTERLY WIND ACROSS THE
BAY AND COASTAL WATERS. SCATTERED SHOWERS AND STORMS THIS
AFTERNOON WILL CONTINUE INTO THE EVENING BEFORE DISSIPATING WITH
LOSS OF HEATING.

WITH THE PATTERN SLOW TO CHANGE THIS WEEK EXPECT A STEADY NE TO E
FLOW ACROSS ALL THE WATERS EXCEPT FAR SOUTHERN PORTIONS. THIS WILL
SUPPORT SEAS AROUND 3 TO OCCASIONALLY 4 FEET NORTH OF THE MOUTH OF
THE BAY TO OCEAN CITY. FURTHER SOUTH TO THE NC WATERS SEAS WILL
RUN MAINLY AROUND 2 TO OCCASIONALLY 3 FEET.

WINDS CHANGE LATE IN THE WEEK ON FRIDAY BECOMING MORE SOUTHERLY AS
THE BERMUDA HIGH PUSHES IN FROM THE EAST. SCA CRITERIA WILL
REMAIN OUT OF THE FORECAST BUT THE SOUTHERLY WINDS WILL INCREASE
LATE FRIDAY INTO THE WEEKEND ESPECIALLY ACROSS THE MIDDLE BAY AND
COASTAL WATERS NORTH OF THE MOUTH OF THE BAY TO OCEAN CITY.

&&

.CLIMATE...
RIC AND ORF HAD RECORD HIGH MINIMUMS SUNDAY. SEE RER'S FOR THESE
AND THE RECORD HIGH MAXIMUMS OVER THE WEEKEND AT RIC ORF SBY AND
ECG.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMG
NEAR TERM...MAS/TMG
SHORT TERM...MAS/MAM
LONG TERM...JAO
AVIATION...JAB
MARINE...JAO
CLIMATE...
Hazardous weather outlook, Jul 9, 2:28 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
328 PM EDT MON JUL 9 2012

NCZ012>017-030>032-102-VAZ060-061-065>070-079>081-087>089-092-093-
095>098-101930-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-
SURRY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
328 PM EDT MON JUL 9 2012

...SEVERE THUNDERSTORM WATCH 483 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA
AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

ANZ630>632-634>636-650-652-654-656-658-101930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
328 PM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-637-638-101930-
CURRITUCK SOUND-JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
328 PM EDT MON JUL 9 2012

...SEVERE THUNDERSTORM WATCH 483 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND AND THE
EASTERN JAMES RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

VAZ048-049-062>064-071>078-082>086-090-091-094-101930-
FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK-
NEWPORT NEWS/HAMPTON-
328 PM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. ANY THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE GUSTY
WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-100-101930-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
328 PM EDT MON JUL 9 2012

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

IN ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. ANY THUNDERSTORMS THAT DO DEVELOP COULD
PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-101930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
328 PM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. ANY THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE GUSTY
WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TG

In the hours before

Special weather statement, Jul 9, 1:28 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
228 PM EDT MON JUL 9 2012

VAZ096-097-091930-
CHESAPEAKE-SUFFOLK-
228 PM EDT MON JUL 9 2012

...A THUNDERSTORM WITH HEAVY RAIN WILL DRIFT ACROSS CITY OF
CHESAPEAKE AND CITY OF SUFFOLK THROUGH 330 PM EDT...

AT 227 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM ALONG A
LINE EXTENDING FROM LUMMIS TO MAGNOLIA TO DEEP CREEK...OR ALONG A
LINE EXTENDING FROM 6 MILES EAST OF HOLLAND TO DOWNTOWN SUFFOLK TO
DEEP CREEK...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

CLOUD TO GROUND LIGHTNING

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3663 7684 3675 7665 3678 7654 3678 7640
      3673 7624 3662 7652

ZIMMERMAN
Special weather statement, Jul 9, 1:41 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
241 PM EDT MON JUL 9 2012

MDZ022-024-091930-
INLAND WORCESTER MD-WICOMICO MD-
241 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WORCESTER AND WICOMICO
COUNTIES...

AT 237 PM EDT...A STRONG THUNDERSTORM WAS NEAR HEBRON...MOVING EAST
AT 20 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR DELMAR AROUND 250 PM...CHESAPEAKE HEIGHTS
AROUND 300 PM...PARSONSBURG AROUND 310 PM...PITTSVILLE AROUND 320 PM
AND WILLARDS AROUND 330 PM.

LAT...LON 3855 7569 3846 7568 3846 7533 3845 7529
      3822 7541 3839 7580 3855 7571

FORECASTER: JBILLET
Special weather statement, Jul 9, 2:03 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
303 PM EDT MON JUL 9 2012

VAZ095>098-092000-
CHESAPEAKE-NORFOLK/PORTSMOUTH-SUFFOLK-VIRGINIA BEACH-
303 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL DRIFT ACROSS CITY OF VIRGINIA BEACH...
CITY OF PORTSMOUTH...CITY OF CHESAPEAKE...CITY OF SUFFOLK AND CITY OF
NORFOLK THROUGH 400 PM EDT...

AT 302 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM DOWNTOWN PORTSMOUTH TO WILROY...OR ALONG A LINE
EXTENDING FROM DOWNTOWN PORTSMOUTH TO 6 MILES NORTHEAST OF DOWNTOWN
SUFFOLK...MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

CLOUD TO GROUND LIGHTNING

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3685 7607 3673 7657 3681 7661 3688 7653
      3690 7639 3692 7639 3693 7634 3697 7633
      3696 7631 3697 7630 3699 7630 3695 7624
      3692 7607

ZIMMERMAN
Local storm report, Jul 9, 2:29 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
329 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     3 NW WEST POINT         37.58N  76.84W
07/08/2012                   KING WILLIAM       VA   UNKNOWN

            NUMEROUS TREES DOWN

&&

EVENT NUMBER AKQ1200528

WRS
Special weather statement, Jul 9, 2:59 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EDT MON JUL 9 2012

NCZ013>015-031-032-092100-
CHOWAN-GATES-HERTFORD-PASQUOTANK-PERQUIMANS-
359 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PERQUIMANS...GATES...
PASQUOTANK...CHOWAN AND HERTFORD COUNTIES THROUGH 500 PM EDT...

AT 359 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM TROTVILLE TO RAYS BEACH...OR ALONG A LINE
EXTENDING FROM SUNBURY TO GATESVILLE...THAT WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3653 7702 3654 7652 3646 7642 3627 7632
      3627 7668 3628 7669 3627 7670 3626 7697

ZIMMERMAN

The radar

The Norfolk radar (KAKQ), 86 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Perquimans

When
July 9, 3:25 PM EST
Where
Perquimans County, 0.89 mi SE of Hickory Xrds
Measured
1 in hail
Reported by
Public
Coordinates
36.310, -76.540

Quarter size hail was reported.

Hail, Perquimans

When
July 9, 3:50 PM EST
Where
Perquimans County, 0.56 mi W of Belvidere
Measured
1 in hail
Reported by
Public
Coordinates
36.270, -76.540

Quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398701, 398708.